Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

May 29, 1998Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 29, 1998, 1:35 AM EDT for Calhoun County, Michigan. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1998, 1:35 AM EDT (05:35 UTC)
Expired
May 29, 1998, 2:50 AM EDT
In force
75 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Calhoun County, MI

What was reported inside it

TimeReportWhereRemark
May 29, 2:15 AM EDTThunderstorm WindBattle Creek, MISeveral large limbs and a few power lines downed in the city of Battle Creek. Reports were scattered across the city, rather than from one distinct location.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 290535 RRA
SVRGRR
MIC025-045-067-107-117-133-290650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 AM EDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN CENTRAL LOWER MICHIGAN
  MECOSTA COUNTY IN CENTRAL LOWER MICHIGAN
  MONTCALM COUNTY IN CENTRAL LOWER MICHIGAN
  IONIA COUNTY IN SOUTH CENTRAL LOWER MICHIGAN
  EATON COUNTY IN SOUTH CENTRAL LOWER MICHIGAN
  CALHOUN COUNTY IN SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 250 AM EDT

* AT 131 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
  REPORTS INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM
  LUTHER IN LAKE COUNTY SOUTH THROUGH THE WESTERN SUBURBS OF GRAND
  RAPIDS TO THE WESTERN SUBURBS OF KALAMAZOO. THIS LINE OF STORMS WAS
  MOVING EAST NEAR 35 MPH. THE DAMAGING WINDS WITH THESE STORMS ARE
  ACTUALLY OUT AHEAD OF THE THUNDERSTORMS THEMSELVES... SO YOU MAY
  EXPERIENCE DAMAGING WINDS BEFORE RAIN AND THUNDER ACTUALLY REACH
  YOUR LOCATION.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  GREENVILLE           AROUND 200 AM EDT
  MECOSTA              AROUND 200 AM EDT
  BELDING              AROUND 200 AM EDT
  BATTLE CREEK         AROUND 205 AM EDT

THESE STORMS DOWNED NUMEROUS TREES ACROSS MUSKEGON... OTTAWA...
ALLEGAN... AND VAN BUREN COUNTIES.

THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS!

TRH


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:40 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 28, 9:40 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
940 PM EDT THU MAY 28 1998

IR LOOP/KMKX-88D SHOWS MCS DEVELOPING AND MOVG EAST AHEAD OF SOUTHWARD
SAGGING COLD FRONT THAT STRETCHES FROM NEAR GRB TO JUST NORTH OF DSM.
LIS FROM NRN IA THROUGH NRN IL/SRN WI AND WRN LOWER MI ARE IN THE -9
TO -13 RANGE AND CAPES ARE IN THE 2500-4000 J/KG RANGE. MOISTURE
CONTINUES TO POOL ALONG AND AHEAD OF THE FRONT WHICH SHOULD PROVIDE
ENERGY FOR ITS CONTINUED MOVEMENT. IR LOOP DOES INDICATE SOME SOUTHWARD
SAG TO THE MCS AS THE COLDEST TOPS HAVE NOW SHIFTED SLIGHTLY SOUTH. AT
ANY RATE, WITH MID LEVEL WIND GENERALLY FROM THE WEST, WE SEE NO REASON
WHY THIS MCS WOULD NOT MOVE INTO SW LOWER. SO, WE WILL BOOST THE POPS
ACROSS PORTIONS OF THE FA ACCORDINGLY.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:55 AM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa50 min
May 29, 12:55 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren50 min
May 29, 1:18 AM EDTSevere Thunderstorm WarningGRRBarry, Kent, Newaygo47 min
May 29, 1:18 AM EDTSevere Thunderstorm WarningGRRKalamazoo47 min
May 29, 1:18 AM EDTSevere Thunderstorm WarningGRRLake47 min
May 29, 1:35 AM EDTSevere Thunderstorm WarningGRREaton, Ionia, Montcalm75 min
May 29, 1:35 AM EDTSevere Thunderstorm WarningGRRMecosta, Osceola75 min
May 29, 2:07 AM EDTSevere Thunderstorm WarningGRRKent, Newaygo33 min
May 29, 2:33 AM EDTSevere Thunderstorm WarningGRRGratiot, Isabella62 min
May 29, 2:33 AM EDTSevere Thunderstorm WarningGRRClinton62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.